Virginia, 2022Damaging Winds and Lightning Strike in Virginia, June 2, 2022
June 2, 2022 · NWS RNK · 20 events in 11 counties and zones
A cold front passed through southwestern and central VA, interacting with an unstable air mass and limited shear to produce severe thunderstorms. Several of these storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through southwestern and central VA, interacting with an unstable air mass and limited shear to produce severe thunderstorms. Several of these storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 2, 8:58 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 2, 8:58 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
958 AM EDT Thu Jun 2 2022
.SYNOPSIS...
A cold front from eastern New York to southeast Missouri this
morning will move southeast today and tonight with numerous
showers and thunderstorms over the region before the front moves
offshore late Friday. Dry weather with temperatures near normal
is expected Friday night through Saturday night. The chance for
showers and thunderstorms returns on Monday and Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 950 AM EDT Thursday...
A few showers and storms crossed through southeast West Virginia
this morning, but these have since dissipated and most areas are
seeing mostly sunny skies. The lack of cloud cover will promote
strong surface heating, along with building instability and
increased forcing as the front moves closer, all of which will
allow for storms to develop later this afternoon and evening.
Damaging wind gusts remain the primary threat.
As of 350 AM EDT Thursday...
Upper ridge flattens today with falling 500 MB heights over the Mid
Atlantic and Northeast United States as a short waves crosses the
region. The surface cold front that was over the Ohio Valley will
move southeast today and tonight, reaching from southeast Virginia
to central South Carolina by Friday morning.
Synoptic scale models are in good agreement bringing a line of
showers and thunderstorms through the foothills and piedmont between
21Z/5PM and 00Z/8PM. The convective allowing models do not have any
particular consensus on timing and locations within that time frame.
Surface-based Convective Available Potential Energy will peak
in the 2000-3000J/kg ahead of the first storms. Shear will be
modest but enough for any of the stronger storms to be organized
enough for hail and wind.
The first line of storms to go through that area will be the most
likely time frame for any severe thunderstorms. Another broken line
of showers and thunderstorms will also be along the front, but even
these will be east of Lynchburg and Danville by midnight.
Bufkit forecast sounding show storm motion will be 25 to 30 mph but
with precipitable water 1.5 to 1.75 inches and efficient warm rain
processes, all storms will have high rainfall rates and 2 inches of
rain in localized spots is likely.
At the same time the back edge of precipitation will be exiting the
piedmont this evening, clouds will be filling in over the mountains
behind the front. As upslope winds turn to the north and drier air
advects into the area, these clouds will start to dissipate late
tonight.
Locations east of the Blue Ridge have the potential to get into the
lower 90s again this afternoon before any thunderstorms disrupt the
rise in temperatures. A cooler air mass and lower 850MB temperatures
advect into the mountains by Friday morning. Used the NBM as a
starting point for lows tonight.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 100 AM EDT Thursday...
Expect near normal temperatures and very little chance of
precipitation this weekend.
Thursday's cold front will be just south of the region on Friday.
The vast majority of the region is expected not to have any rain.
However, some lingering showers will be possible across portions of
the mountains and foothills of northwest North Carolina during
Friday morning.
High pressure will build over the area during the weekend bringing
seasonable temperatures back to the area. As the center of the high
starts to shift east of the region, there may be enough of a return
of moisture into the area to generate isolated showers over the
North Carolina mountains Sunday afternoon, and farther north into
parts of southwest Virginia and southeast West Virginia Sunday night.
Confidence in the above weather scenario is high.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1215 AM EDT Thursday...
Mild and unsettled weather expected through the period.
During this portion of the forecast, flow aloft will be almost zonal
each day. A series of shortwave troughs will ride along the flow,
into and across our region. This type of pattern will keep the
region on the mild side with more than simply diurnal-type showers
and storms. The challenge though is the variability in the guidance
in depicting the timing of each of these features. While not
represented equally among the guidance, there is some clustering
around the Tuesday afternoon and then Wednesday night as the times
currently with the best chances for the crossing of one of the
shortwave troughs.
The resultant forecast will be one that offers daily chances of
showers and storms with peaks in those probabilities around the
times mentioned above. With no push of colder air into the area,
each day should be above normal for this time of year.
Confidence in the above scenario is moderate.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 650 AM EDT Thursday...
A cold front will cross the Mid Atlantic region and Carolinas
today and tonight. Numerous showers and thunderstorms will
develop along and ahead of the front, especially in the
foothills and piedmont of Virginia and North Carolina and
between 18Z/2PM and 00Z/8PM. Have narrowed down the most likely
time of impact for each local TAF site. Strong, gusty wind and
intense rainfall with MVFR visibility are likely with any of
the bigger storms.
There are isolated showers and thunderstorms this morning in
southeast West Virginia and western Virginia, but these are
close to the KLWB, KBCB and KBLF TAF sites.
The wind will be from southwest to west ahead of the front. Some
gusts up to 20 knots are possible once mixing gets established
this morning. The wind direction turns to the northwest behind
the front. Ceilings over the mountains lower to MVFR right
behind the front and will remain low early Friday morning.
With dry air coming in behind the front and the upslope
weakening on Friday morning, the sky will begin to clear and
ceilings may lift before 12Z/8AM over the mountains. Depending
on the speed of the clearing and where it rains this afternoon
and evening, some locations may have a brief period of MVFR fog.
Average confidence for ceiling, visibility and wind.
Extended Aviation Discussion...
VFR conditions expected on Friday across the area as drier and
cooler air overspreads the region from the northwest. Clouds
will remain over North Carolina and southern Virginia but
ceilings will be VFR.
The weather will be VFR on Saturday and Sunday.
Isolated showers and thunderstorms are possible in the
mountains Sunday afternoon.
On Monday thunderstorms with MVFR conditions will be scattered
over the mountains and isolated in the foothills and piedmont.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/BMG
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/RAB
Hazardous weather outlook, Jun 2, 5:38 AM EST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
638 AM EDT Thu Jun 2 2022
VAZ035-046-047-059-031045-
Amherst-Appomattox-Buckingham-Charlotte-
638 AM EDT Thu Jun 2 2022
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Today and tonight.
There is a Slight Risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind. Large hail and
localized flooding are secondary threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001-002-018-VAZ007-009>020-022>024-033-034-WVZ042>044-507-508-
031045-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
638 AM EDT Thu Jun 2 2022
This Hazardous Weather Outlook is for northwest North Carolina,
south central Virginia, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...Today and tonight.
Numerous showers and thunderstorms are expected this afternoon and
evening. Some of the storms may be strong to severe with the
primary threat of damaging wind. Localized flash flooding is
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032-043>045-058-031045-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Campbell-Halifax-
638 AM EDT Thu Jun 2 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and southwest Virginia.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms are expected this afternoon and
evening. Some of the storms may be strong to severe with the primary
threat of damaging wind. Localized flooding is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Tazewell
- When
- June 2, 11:28 AM EST
- Where
- Tazewell County, 0.93 mi ENE of Seaboard
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.137, -81.786
Several trees were blown down by thunderstorm winds near Jewell Ridge.
Thunderstorm Wind, Tazewell
- When
- June 2, 12:00 PM EST
- Where
- Tazewell County, 0.88 mi NW of River Jack
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.140, -81.560
A tree was blown down by thunderstorm winds.
Thunderstorm Wind, Tazewell
- When
- June 2, 12:57 PM EST
- Where
- Tazewell County, 1.3 mi WNW of Tabors
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.260, -81.400
A couple trees were downed by thunderstorm winds.
Thunderstorm Wind, Henry
- When
- June 2, 2:15 PM EST
- Where
- Henry County, 1.39 mi NNW of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.739, -79.908
A couple trees were downed by thunderstorm winds near Kings Mountain Road, with one of them falling on power lines and blocking the road.
Thunderstorm Wind, Smyth
- When
- June 2, 2:25 PM EST
- Where
- Smyth County, 1.27 mi WNW of Chilhowie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 36.806, -81.692
A couple of large tree limbs were torn off by thunderstorm winds near the intersection of Virginia Highway 107 and Sulphur Springs Road.
Thunderstorm Wind, Rockbridge
- When
- June 2, 2:25 PM EST to 2:41 PM EST
- Where
- Rockbridge County, 1.29 mi E of Mudtown to 0.86 mi W of Midvale
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.768, -79.427
Numerous trees were downed by thunderstorm winds in a swath between Lexington and Raphine.
Thunderstorm Wind, Henry
- When
- June 2, 2:31 PM EST
- Where
- Henry County, 1.78 mi NNE of Davis Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.722, -79.704
A tree was downed by thunderstorm winds partially blocking the road on Mountain Valley Road.
Thunderstorm Wind, Pittsylvania
- When
- June 2, 2:37 PM EST
- Where
- Pittsylvania County, 2.18 mi S of Chatham
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 36.789, -79.403
A few trees were downed by thunderstorm winds near Dry Fork, with one falling onto a house.
Thunderstorm Wind, Pittsylvania
- When
- June 2, 2:46 PM EST
- Where
- Pittsylvania County, 3.03 mi SE of Chatham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.790, -79.360
A tree was downed by thunderstorm winds.
Thunderstorm Wind, Pittsylvania
- When
- June 2, 2:56 PM EST
- Where
- Pittsylvania County, 0.82 mi SSW of Mt Airy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.920, -79.208
A few trees were downed by thunderstorm winds, blocking Johnson Mill Road.
Thunderstorm Wind, Bedford
- When
- June 2, 3:10 PM EST
- Where
- Bedford County, 2.75 mi W of Forest New London Ar
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.270, -79.380
Several large trees were uprooted by thunderstorms winds, in addition to a couple snapped smaller trees.
Thunderstorm Wind, Buckingham
- When
- June 2, 3:40 PM EST
- Where
- Buckingham County, 1.38 mi S of Hatton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.730, -78.520
A tree was downed by thunderstorm winds on White Rock Road.
Thunderstorm Wind, Buckingham
- When
- June 2, 3:55 PM EST
- Where
- Buckingham County, 0.78 mi E of Taggart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.720, -78.416
A tree was downed by thunderstorm winds on Noble Lane.
Thunderstorm Wind, Appomattox
- When
- June 2, 3:56 PM EST
- Where
- Appomattox County, 2.76 mi WSW of Appomattox
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.328, -78.872
A tree was downed by thunderstorm winds on Country Club Road.
Thunderstorm Wind, Appomattox
- When
- June 2, 4:01 PM EST
- Where
- Appomattox County, 1.81 mi ESE of Appomattox
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.341, -78.799
A tree was downed by thunderstorm winds and blocked Richmond Highway.
Thunderstorm Wind, Buckingham
- When
- June 2, 4:06 PM EST
- Where
- Buckingham County, 2.14 mi SSW of Sheppards
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.350, -78.490
A few trees were downed by thunderstorm winds and fell on power lines on Sawmill Road.
Thunderstorm Wind, Appomattox
- When
- June 2, 4:07 PM EST
- Where
- Appomattox County, 1.3 mi ENE of Evergreen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.310, -78.760
A tree was downed by thunderstorm winds and fell on power lines on Richmond Highway.
Thunderstorm Wind, Carroll
- When
- June 2, 4:10 PM EST
- Where
- Carroll County, 3.82 mi ESE of Gladesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.692, -80.591
A couple trees were downed by thunderstorm winds on Gladesboro Road.
Thunderstorm Wind, Roanoke
- When
- June 2, 7:22 PM EST
- Where
- Roanoke County, 0.7 mi NW of Singer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.238, -80.178
A couple trees were downed by thunderstorm winds on Peaceful Drive.
Lightning, Roanoke (C)
- When
- June 2, 7:29 PM EST
- Where
- Roanoke (C) County, 1.65 mi W of Roanoke City
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 37.270, -79.980
Lightning struck a tree near a house on Denniston Avenue, causing a large limb to fall off the tree, damaging a nearby vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, June 2, 20221 death · 1 event
- Heat in Nevada, June 2, 20221 death · 1 event
- Flash Flooding and Hail in Washington, June 2 to 3, 2022$505,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, June 2, 2022$141,000 · 1.5 in hail · 31 events
- Damaging Winds in Virginia, June 2, 2022$63,000 · 51 kt wind · 35 events
- Hail and Damaging Winds in Maryland, June 2, 2022$74,000 · 1 in hail · 17 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 2 to 4, 202250 kt wind · 39 events
- Damaging Winds in North Carolina, June 2, 2022$25,000 · 60 kt wind · 15 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 2, 202258 kt wind · 29 events
- Damaging Winds in West Virginia, June 2, 2022$28,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, June 2, 2022$15,000 · 1 in hail · 11 events
- Flash Flooding in Tennessee, June 2, 2022$15,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034344, 1034345, 1034346, 1034347, 1034348, 1034844, 1034390, 1034349, 1034350, 1034351, 1034352, 1034353, 1034354, 1034357, 1034359, 1034355, 1034358, 1034360, 1034374, 1034376.